International Conference on Trade Secret Protection—Asia at a Crossroads

營業秘密保護-亞洲何去何從國際學術研討會

Organizers:

Applied Research Center for Intellectual Assets and the Law in Asia (ARCIALA), School of Law, Singapore Management University (SMU)

Max Planck Institute for Innovation and Competition

Center for Law, Technology and Ethics, College of Law, National Taiwan University

Taiwan Intellectual Property Law Association (TIPLA)

Date: December 7 (Monday), 2020 9:05am ~18:00

Venue: 7F 1710 International Conference Hall, Tsai Lecture Hall, College of Law, National

Taiwan University

Trade secret protection law has been an important complement to patent law and gained increasing importance over the last two decades, not the least in Asia, due to the staggering commercial values of trade secrets, fierce cross-border commercial competition and "large scale global labour mobility". Thus far, no systematic study of trade secret protection law of major Asian jurisdictions has been made, except a recent publication that deals with China, Japan and Korea and one volume that deals with Korea and China. More importantly, major Asian countries are now at a crossroads as one after another (Japan, Korea, Taiwan and even the PRC) they are following the US approach in criminalizing trade secret infringement. This trend, if unchecked, might have ramifications over major Asian jurisdictions that are of common law tradition.

This conference will provide detailed analysis of the statutory and case law in the PRC, Japan, Korea, Thailand and Taiwan (civil law tradition), Hong Kong, India, Malaysia, and Singapore (common law tradition). In addition, EU and German trade secret protection law will be included to serve a benchmark and alternative to the US model.

The conference strives to give a clear overview of national laws and practices of the six suggested topics under examination in respective jurisdictions: the requirements of trade secret, the validity and scope of confidentiality and/or non-competition clauses, the burden of proof for trade secret and infringement and its reversal, the order for protecting the secrecy of trade secret during prosecution and trial, the damages, and the criminal punishment for trade secret infringement (or whether jurisdictions such as India, HK, Singapore are or should be considering adopting one, and why or why not?) Each country reports allow some flexibility as each jurisdiction may differ from one another.

In addition, to benchmark against the EU model, there will be one report on the overview of the European law as stemming out from the Trade Secrets Directive with examples of its transposition in certain countries (especially Germany but also France).

Tentative Program

Time	Session
8.30 am	Registration
9.05 am - 9.15 am (10 min.)	Welcome Addresses Prof. Su-Hua Lee, National Taiwan University, Taiwan Prof. Kung-Chung Liu, Director, ARCIALA SMU
Session 1 9.15 am - 9.45 am	Setting-the-Stage The Problems with Trade Secret and Its (Over)Protection Prof. Kung-Chung Liu, Director, ARCIALA SMU
(30min.) Session 2 9.45 am - 11.05 am (80 min.)	Chair Prof. Kuo- Lien Hsieh, National University of Kaohsiung, Taiwan Presenters Honorable Judge Sutatip Yuthayotin, Panel Head, Udonthani Provincial Court, Tailand Report on Thailand
	Prof. Byungil Kim, Hanyang University, Korea Report on Korea <u>Discussants</u> Ferdinand Fider, University of the Philippines Report on Philippines Prof. Hao-Yun Chen, College of Law, National Taipei University, Taiwan <u>Discussion</u>
11.05 am - 11.20 am	Tog brook (15 min)
Session 3 11.20 am - 12.40 pm (80 min.)	Tea break (15 min.) Chair Prof. Jyh-An Lee Chinese University of Hong Kong Presenters Prof. Xioqin Lin, Xiamen University, PRC
	Report on the PRC Prof. Hsiao-Fan Hsu National Cheng Kung University, Taiwan Report on Taiwan
	<u>Discussants</u> Luc Desaunettes-Barbero, Max Planck Institute for Innovation and Competition/ University of Louvain, Belgium Report on Belgium
	Prashant Reddy, External Research Fellow, ARCIALA,SMU Report on India

12.40 pm-	
13.40 pm	Lunch (60min.)
Session 4 13.40 pm - 15.20 pm (100 min.)	<u>Chair</u> Prof. Masabumi Suzuki, Graduate School of Law, Nagoya University, Japan Report on Japan
(Presenters
	Prof. Wee Loon Loy, National University Singapore Report on Singapore Prof. Heng-gee Lim, Universiti Teknologi MARA, Malaysia Report on Malaysia Prof. Jyh-An Lee, Chinese University of Hong Kong Report on Hong Kong
	<u>Discussants</u> Prof. Richard Li-Dar Wang, National Chengchi University Prof. LUO Li, Renmin University of China Report on China Prof. Su-Hua Lee, National Taiwan University
15.20 pm -	
15.45 pm	Tea break (25 min.)
Session 5 15.45 pm - 17.15 pm	Chair Prof. Chung-Lun Shen, National Chengchi University, Taiwan
(90 min.)	Presenters Prashant Reddy, External Research Fellow, ARCIALA, SMU Report on India
	Prof. Masabumi Suzuki, Nagoya University, Japan Report on Japan
	Luc Desaunettes-Barbero, Max Planck Institute for Innovation and Competition/ University of Louvain, Belgium/ Overview of trade secrets legal protection in the European Union Report on Belgium
	<u>Discussants</u> Prof. Xioqin Lin, Xiamen University, PRC Report on China
	Prof. Huang-Chih Sung, National Chengchi University, Taiwan
	Prof. Jyh-An Lee, Chinese University of Hong Kong Report on Hong Kong

Session 6 17.15 pm -18.00 pm **(45 min.)**

Roundtable:

- 1. Benchmarking against the EU or US model?
- 2. Filling the Gaps

Chair

Prof. David Llewelyn, SMU

Prof. Kung-Chung Liu, Director, ARCIALA SMU

Panelists

Prof. Wan-Ling Cheng, National Kaohsiung University of Science and

Technology

Prof. Li-Dar Wang, National Chengchi University

Prof. Huang-Chih Sung, National Chengchi University, Taiwan

Prof. Masabumi Suzuki, Nagoya University Japan

Prof. Jyh-An Lee, Chinese University of Hong Kong

Prof. Xioqin Lin, Xiamen University PRC

Luc Desaunettes-Barbero, Max Planck Institute for Innovation and

Competition/ University of Louvain, Belgium

Prashant Reddy, External Research Fellow, ARCIALA, SMU

Online participation is through Webex at:

Meeting Room 176 527 6531 / Password: Ntu1207

營業秘密保護—亞洲何去何從國際學術研討會主辦單位:

新加玻管理大學亞洲智慧資產及法律應用研究中心

德國馬普創新與競爭研究所

台大法學院科技、倫理與法律研究中心

台灣智慧財產法學會

時間:2020年12月7日(星期一)

地點:台大法學院霖澤館第一會議室(7樓,1701室)

全程英語,不提供同步翻譯。

可 Webex 線上參加會議:

會議室號碼: 176 527 6531 / 會議室密碼: Ntu1207